|previous article in this issue||next article in this issue|
Document Details :
Title: Soft tissue infections with atypical mycobacteria in two patients with inflammatory rheumatic diseases using TNF-inhibitors and/or leflunomide
Author(s): STEYAERT S, STAPPAERTS G, MAREEN P, DIERICK J
Journal: Acta Clinica Belgica
Volume: 66 Issue: 2 Date: 2011
Infections of the soft tissues due to atypical mycobacteria are relatively uncommon. We describe two cases. A 61-year-old woman with rheumatoid arthritis (RA) who was treated with the combination of the TNF inhibitor etanercept (Enbrel®) and leflunomide (Arava®), developed paronychia and cellulitis of the index finger due to Mycobacterium chelonae/abscessus complex. The patient was successfully treated with clarithromycin and surgical debridement. A second case describes a 50-year-old man with ankylosing spondylitis, receiving infliximab (Remicade ®) and low dose corticosteroids, who developed a granulomatous infection of the right thumb and forearm due to Mycobacterium marinum. The patient was successfully treated with clarithromycin and ethambutol. The increased risk for subcutaneous mycobacterial infections in these cases are probably related to the DMARD treatment with a TNF-inhibitor and leflunomide.